Torsades de Pointes, translated as "twisting of the spikes," is an irregular polymorphic wide complex tachycardia typically caused by one of two things. Most commonly it is triggered from prolonged QT syndrome. Prolonged QT is exacerbated by hypokalemia and hypomagnesemia as well as many medications, including some antiarrhythmics. When a PVC takes place during the relative refractory period between the QRS wave and T wave in the EKG, ventricular tachycardias can result. In the case of Torsades, the treatment of choice is Magnesium Sulfate, 1 to 2 grams IV.
Another potential cause of Torsades is ischemia. In this instance, IV Magnesium will have no effect, and the ischemia will need to be reversed. (Cath Lab!) IV Magnesium probably will do no harm, and is still the initial treatment per the algorithm. When a patient presents with Torsades, an old EKG showing a previous prolonged QT would be one way to differentiate between the potential underlying cause of the disorder.
Generally "stable" Torsades is uncommon, and the rhythm tends to deteriorate quickly to VF. If electricity becomes necessary due to lack of Magnesium availability and patient instability, most likely synchronized cardioversion will be impossible due to the constantly changing nature of the rhythm, and higher difibrillation doses will be needed, unsynchronized.
The rhythm is more common in white women and in patients with severe nutritional deficiencies, such as chronic alcoholics, and thus IV Magnesium could be considered as "treating the underlying cause."